Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 211, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Nov 4, 2022, 6:15 PM CDT for Labette County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 4, 2022, 6:15 PM CDT (23:15 UTC)
- Expired
- Nov 4, 2022, 6:30 PM CDT
- In force
- 15 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 115 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 394 m²/s²
- 0-3 km storm-relative helicity
- 394 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 4, 2:56 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Nov 4, 2:56 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Wichita KS 256 PM CDT Fri Nov 4 2022 .SHORT TERM...(This evening through Monday night) Issued at 256 PM CDT Fri Nov 4 2022 The main forecast challenge for Tonight is the location and amounts of expected snowfall (following a rain to snow transition). Tonight: The strong upper low over New Mexico/West Texas will eject northeastward across Kansas/Oklahoma. The area of showers/thunderstorms extending from central Oklahoma into eastern Kansas, will shift slowly eastward, exiting southeastern Kansas early this evening in conjunction with the 850 mb moisture transport. As the upper low ejects out over the region, an area of wrap-around precipitation will occur on it's northwest periphery within the mid-level frontogenesis/TROWAL zone, affecting especially south-central and part of central Kansas. Strong mid-level/dynamic cooling, associated with the upper low, is expected to transition rain to wet snow, for about a two to four hour period across south- central and part of central KS from about 02z through 08z tonight. Instability aloft will increase the lift response, so the snow will potentially be heavy at times with large flakes (1 inch per hour rates) during that transient window tonight. We have planned a Winter Weather Advisory for 1 to 3 inches, with isolated higher amounts. Caruso/Jakub Mean westerly component tropospheric flow will prevail in the wake of the departing upper low on Saturday with afternoon temperatures expected near climo with breezy southwest surface winds. The only exception may be in parts of central Kansas, depending on how snowfall accums pan out tonight, so tweaked max T's down a bit for Saturday in the Winter Wx Advisory areas. Strong upper jet will plow eastward from the Pacific Northwest across the northern Plains Saturday into Saturday night with an upper trof moving over the north central conus thru early Sunday. The associated weak surface cold front will drop south across the area on Sunday with only a subtle temperature change expected. Ridging aloft will develop over the lower Plains on Monday with modest southwesterly flow aloft across the Rockies in advance of the developing trof along the West coast. A modest increase in low level moisture in the east to southeasterly mean flow with better low and mid-level moisture flux expected by Monday night resulting a slight chance for showers and isolated thunder. Darmofal .LONG TERM...(Tuesday through Friday) Issued at 256 PM CDT Fri Nov 4 2022 Another deep longwave upper trof over the western conus will shift eastward into the Plains later in the week, though just how fast and in what fashion is the main challenge. The GFS is more progressive Wednesday into Thursday with the trof and associated cold frontal passage. This out paces its ensemble mean and the latest operational ECMWF. For now plan to show mild, above seasonal temperatures thru Wednesday with main precip chances transitioning from showers/storms Thursday to potential post frontal mix/snow and colder Thursday night into early Friday. KED && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1255 PM CDT Fri Nov 4 2022 Challenges: 1) MVFR and IFR conditions 2) Rain and snow 3) Breezy into the evening and Saturday afternoon A cold front continues to track to the southeast through the southeast corner of the state. Post frontal scattered showers and thunderstorms persist from central Oklahoma then into south central and northeast Kansas. This area will gradually push east. There is still a brief window this afternoon for strong to severe thunderstorms in the far southeast corner of the state, but this should be reduced for KCNU given frontal passage. North central Kansas remains in a break before the next push of precipitation will move in this evening and tonight as this strong system progresses east. Cooler air means the precipitation type will transition over to snow with the possibility for accumulating snowfall given heavy rates for a brief window from roughly 2-6Z. The biggest concern will be for KGBD and KHUT. This forecast may be too optimistic in the visibility and even ceilings with a drop only to the IFR category for now. Questions remain in the exact timing and location/extent of the rain, transition to snow and snow. Amendments and changes are likely with the 0Z forecast given better guidance and observational trends. Clouds and precipitation are expected to quickly move out overnight into the morning; the timing to return to VFR conditions will be from west to east starting around 6Z in KRSL. Winds transition to the southwest and should be breezy again Saturday afternoon. && .FIRE WEATHER... Issued at 256 PM CDT Fri Nov 4 2022 Low to moderate fire weather concerns this weekend thru early next week. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 34 61 41 63 / 80 0 0 0 Hutchinson 31 58 39 61 / 90 0 0 0 Newton 33 59 41 62 / 80 0 0 0 ElDorado 35 60 42 63 / 80 0 0 0 Winfield-KWLD 35 62 43 65 / 50 0 0 0 Russell 27 63 37 60 / 60 0 0 0 Great Bend 28 61 37 60 / 90 0 0 0 Salina 31 59 39 60 / 80 0 0 0 McPherson 32 57 39 61 / 90 0 0 0 Coffeyville 40 62 46 68 / 90 0 0 0 Chanute 39 61 44 66 / 90 0 0 0 Iola 38 60 43 65 / 90 0 0 0 Parsons-KPPF 40 61 45 67 / 90 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 8 PM this evening to 7 AM CDT Saturday for KSZ047-048-050>052-067-068-082-083. && SHORT TERM...JMC/CDJ/KED LONG TERM...KED AVIATION...VJP FIRE WEATHER...KED
Hazardous weather outlook, Nov 4, 3:45 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 345 PM CDT Fri Nov 4 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-052045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 345 PM CDT Fri Nov 4 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A strong storm is possible early this evening across far southeast Kansas. The main threat will be dime to nickel size hail. Rain will change to snow late this evening and tonight across parts of south central and central Kansas. Snow rates could be briefly heavy with amounts from 1 to 3 inches possible, mainly on grassy and elevated surfaces, though a slushy accumulation on roads could make for slick and hazardous travel. Please refer to the Winter Weather Advisory for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Fire danger is expected to remain low to moderate this weekend into early next week. Gusty south winds and warmer air will return by Tuesday and Wednesday which could elevate the fire danger, though this will be dependent on daytime humidity levels. There will be a chance for thunderstorms Monday night into Tuesday morning with additional chances on Thursday. There will be a chance for strong to severe storms on Thursday, though adjustments could be made to timing with later forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Nov 4, 2:24 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
224 PM CDT FRI NOV 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HEAVY RAIN 3 SE HAYSVILLE 37.54N 97.31W
11/04/2022 M1.72 INCH SEDGWICK KS MESONET
&&Special weather statement, Nov 4, 2:42 PM CDT, 3 hours 33 minutes before
Special Weather Statement National Weather Service Wichita KS 242 PM CDT Fri Nov 4 2022 KSZ070-042015- Greenwood KS- 242 PM CDT Fri Nov 4 2022 ...A strong thunderstorm will impact portions of western Greenwood County through 315 PM CDT... At 242 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Eureka, moving northeast at 65 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Eureka, Hamilton, Eureka City Lake, Eureka Airport and Thrall. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3762 9644 3765 9652 3808 9642 3797 9610 TIME...MOT...LOC 1942Z 203DEG 58KT 3769 9645 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH BAERG
Special weather statement, Nov 4, 4:09 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
409 PM CDT Fri Nov 4 2022
KSZ094-098-042145-
Chautauqua KS-Elk KS-
409 PM CDT Fri Nov 4 2022
...A strong thunderstorm will impact portions of Elk and western
Chautauqua Counties through 445 PM CDT...
At 409 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cedar Vale, moving north at 70 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Howard, Cedar Vale, Moline, Grenola and Elk Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3761 9652 3761 9625 3745 9606 3700 9636
3700 9652
TIME...MOT...LOC 2109Z 195DEG 59KT 3708 9649
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CUELLARThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 3, 10:40 PM CDT | Special Weather Statement | ICT | Russell | 35 min |
| Nov 4, 3:28 AM CDT | Special Weather Statement | ICT | Ellsworth, Rice, Saline | 32 min |
| Nov 4, 4:55 AM CDT | Special Weather Statement | ICT | Rice | 35 min |
| Nov 4, 6:02 AM CDT | Special Weather Statement | ICT | Reno | 28 min |
| Nov 4, 6:30 AM CDT | Special Weather Statement | ICT | Rice | 30 min |
| Nov 4, 6:50 AM CDT | Special Weather Statement | ICT | McPherson | 25 min |
| Nov 4, 8:43 AM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| Nov 4, 9:15 AM CDT | Special Weather Statement | ICT | Sumner | 30 min |
| Nov 4, 9:23 AM CDT | Special Weather Statement | ICT | Sumner | 37 min |
| Nov 4, 2:42 PM CDT | Special Weather Statement | ICT | Greenwood | 33 min |
| Nov 4, 2:50 PM CDT | Winter Weather Advisory | ICT | Barton, Butler, Chase, Ellsworth, Harvey, Kingman and 5 more | 15 hr |
| Nov 4, 4:09 PM CDT | Special Weather Statement | ICT | Elk | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.